Author(s): Karila C, BrunetLangot D, Labbez F, Jacqmarcq O, Ponvert C,
Abstract Share this page
Abstract BACKGROUND: Following adverse reactions to anesthesia, tests are carried out to determine the mechanism of the reaction and to identify the agent responsible. No specific data are available in France concerning such skin tests in children. METHODS: Between 1989 and 2001, we assessed hypersensitivity reactions to general anesthesia in 68 children. Thirty underwent more than one operation, for congenital malformations. Immunoglobulin (Ig)E-mediated anaphylaxis was diagnosed on skin tests combined with the clinical history. RESULTS: Grade I, II and III reactions were observed in 20, 27 and 21 children, respectively. IgE-mediated anaphylaxis was diagnosed in 51 children: 31 (60.8\%) for neuromuscular blocking agents (NMBA), 14 (27\%) for latex, seven (14\%) for colloids, five (9\%) for opioids and six (12\%) for hypnotics. Vecuronium was the NMBA causing the largest number of reactions. Cross reactivity to NMBA available in France was observed in 23 of 30 children (76\%), particularly for vecuronium and atracurium or pancuronium. The estimated frequency of IgE mediated anaphylactic reactions was one in 2100 operations. Based on our results, 25 children subsequently received a different anesthetic with no adverse reaction. CONCLUSIONS: As in adults, NMBA, then latex were responsible for most anaphylactic reactions during anesthesia. Our results confirm that skin tests with anesthetic agents are feasible and safe in children and improve the safety of subsequent anesthetic procedures.
This article was published in Allergy
and referenced in Journal of Clinical Toxicology